Hail, Sheridan
- When
- June 10, 10:50 PM MST
- Where
- Sheridan County, 1.23 mi SW of Rushville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.710, -102.470
Isolated thunderstorms developed over the northern Nebraska Panhandle as a potent shortwave tracked through the Dakotas. Storms were severe with hail up to ping pong ball size and wind gusts up to 65 MPH reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed over the northern Nebraska Panhandle as a potent shortwave tracked through the Dakotas. Storms were severe with hail up to ping pong ball size and wind gusts up to 65 MPH reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 10, 9:41 PM MST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 1141 PM CDT Thu Jun 10 2021 .SHORT TERM...(This evening through Friday night) Issued at 345 PM CDT Thu Jun 10 2021 The main forecast concerns will focus on high heat index values remainder of this afternoon and early evening, followed by the potential for severe storms tonight. Current temperatures in the low 90s to near 95 are combining with high dewpoints as high as the lower 70s to result in heat indices in the upper 90s to around 100. This would be for areas mainly near and east of a Valentine through Imperial line. A Heat Advisory remains in effect until 8 pm CDT. An upper trough was currently located from central ID through northeast NV. This upper trough will continue to advance northeast and bring a cold front through the region with some severe storms expected across the Dakotas southward into western and north central Nebraska. 0-6km bulk shear will be more than sufficient from 35 to 45kts. 0-3kt MUCAPES will range as high as 3000 J/kg just ahead of the system as it moves in. Timing of storms looks to begin by 03Z across the far northwest Sandhills, propagating southeastward into a line of storms after midnight. The main weather hazard looks to be damaging winds, although some very large hail is also possible across western areas DCAPE values just ahead of the system will be from 1000 to around 1500 J/kg, which would be supportive of strong damaging winds. The latest NAMNest supports the main line of storms extending southward to near Highway 2, while the majority of other HREF ensemble members are further north. Another limiting factor in southward development will be the strong cap to overcome during the nighttime hours. Stratus was widespread through midday across much of the southwestern areas, finally scattering out by 2 pm cdt. This is evident by the 18Z special sounding at LBF. Available low level moisture, deep layer shear and instability continue to warrant an enhanced risk over much of western NE as forecast by SPC. Within the enhanced risk, a moderate risk extends south into northern Cherry County. The potential for very large hail and damaging winds west of Kilgore through Ogallala. As the storms move southeastward, the large hail threat will lessen as the damaging wind threat remains high. The southern flank of storms expected across the Northern Plains would be in Nebraska, and sometimes can be quite intense when they do develop. With models trending further north with the storm track, trimmed back the likely and categorical POPs to near and north of Highway 2 and lower pops to mainly a slight chance across southwestern areas. The potential for heavy rainfall has also lessened, with a tenth to around a third of an inch forecast near and north of highway 2. Locally heavier rainfall is possible, as precipitable water values range as high as 1.33 inches ahead of the system. Behind the cold front on Friday, sunny skies and a reprieve in the heat as dewpoints will fall back into the upper 30s western Sandhills to the mid 40s east. Temperatures will also be noticeably cooler from the upper 70s to lower 80s. Friday night, clear skies and noticeably cooler. Lows were brought down a few degrees with low 50s expected. .LONG TERM...(Saturday through Thursday) Issued at 345 PM CDT Thu Jun 10 2021 Warmer temperatures will return by Saturday as a southerly flow returns. Dewpoints should remain from 45 to 50 with highs in the mid to upper 80s. The upper ridge will remain anchored across the Southwestern and Central U.S through next Thursday. Highs will range mainly in the mid 90s. The upper flow will become northwest by Sunday through mid week. With a strong influence from the upper ridge however, a strong cap will exist with little or no rainfall expected. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1137 PM CDT Thu Jun 10 2021 A line of thunderstorms will move across portions of the area overnight. Most of the storms should stay along and north of I-80, but could develop farther to the south. Otherwise low-level wind shear will be concern through the early morning hours. Gusty northwest winds will develop toward sunrise this morning as the strong cold front crosses the area. Winds will decrease later this afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 702 PM CDT Thu Jun 10 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-120015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 702 PM CDT Thu Jun 10 2021 /602 PM MDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a risk for severe thunderstorms overnight across western and north central Nebraska. The main area of concern appears to be north of I-80. A squall line is expected to develop and move southeast as a cold front surges into the area from the northwest. Large hail and an isolated tornado could occur with the initial develop this evening across western Nebraska. Then as the storms form into the squall line, damaging winds would become the main threat. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
The Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 05:47 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Large tree limbs reported down at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966968, 966969.